Alert archive / New York / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 83, NWS Binghamton, NY

July 14, 20175 counties in New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jul 14, 2017, 4:29 PM EDT for 5 counties in New York. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2017, 4:29 PM EDT (20:29 UTC)
Expired
Jul 14, 2017, 5:15 PM EDT
In force
46 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Broome County, NY, Chenango County, NY, Cortland County, NY, Tioga County, NY, Tompkins County, NY

The radar

The Binghamton radar (KBGM), 29 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.5 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2017-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2017-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
567 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

231 
WUUS51 KBGM 142029
SVRBGM
NYC007-017-023-107-109-142115-
/O.NEW.KBGM.SV.W.0083.170714T2029Z-170714T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
429 PM EDT FRI JUL 14 2017

The National Weather Service in Binghamton has issued a

* Severe Thunderstorm Warning for...
  Northwestern Broome County in central New York...
  Southern Cortland County in central New York...
  Northeastern Tioga County in central New York...
  East central Tompkins County in central New York...
  West central Chenango County in central New York...

* Until 515 PM EDT

* At 428 PM EDT, a severe thunderstorm was located over Harford, or 7
  miles west of Marathon, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor hail damage to vehicles is possible. Expect wind to 
           cause damage to trees, and power lines. 

* This severe thunderstorm will be near, 
  Richford around 440 PM EDT. 
  Marathon around 445 PM EDT. 
  Nanticoke and Lisle around 500 PM EDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Heavy rainfall is occurring with this storm, and may lead to
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4245 7636 4258 7608 4248 7577 4222 7615
TIME...MOT...LOC 2028Z 306DEG 19KT 4245 7618 

HAIL...1.00IN
WIND...60MPH
 
$$

DJN
1 follow-up statement
507 
WWUS51 KBGM 142044
SVSBGM

Severe Weather Statement
National Weather Service Binghamton NY
444 PM EDT FRI JUL 14 2017

NYC007-017-023-107-109-142115-
/O.CON.KBGM.SV.W.0083.000000T0000Z-170714T2115Z/
Broome NY-Cortland NY-Tioga NY-Tompkins NY-Chenango NY-
444 PM EDT FRI JUL 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR NORTHWESTERN BROOME...SOUTHERN CORTLAND...NORTHEASTERN TIOGA...
EAST CENTRAL TOMPKINS AND WEST CENTRAL CHENANGO COUNTIES...

At 444 PM EDT, a severe thunderstorm was located near Marathon,
moving southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor hail damage to vehicles is possible. Expect wind to 
         cause damage to trees, and power lines. 

This severe storm will be near...
  Marathon around 450 PM EDT. 
  Willet and Lisle around 505 PM EDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Heavy rainfall is occurring with this storm, and may lead to
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4245 7636 4258 7608 4248 7577 4222 7615
TIME...MOT...LOC 2044Z 297DEG 17KT 4242 7609 

HAIL...1.00IN
WIND...60MPH
 
$$

DJN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:09 PM EDT, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 14, 2:09 PM EDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
209 PM EDT Fri Jul 14 2017

.SYNOPSIS...
A frontal system will finally exit our region tonight. Before
the storm system departs, another round of thunderstorms, some
with very heavy rain, is forecast for this afternoon. Drier
weather is expected for most of the weekend.

&&

.NEAR TERM /THROUGH SATURDAY/...
1145 AM Update...Have growing concerns for Flash Flood threat
over NE PA, especially urban areas, since last night's rain is
being followed by more moving through currently plus another
round of showers and storms expected by this evening. For this
reason, expanded Flash Flood Watch to include entire forecast
area.

10 AM Update...No major changes to forecast thinking at this
time. Area still under a threat for flash flooding and severe
storms this afternoon. One area of showers will clip NE PA late
this morning as it moves east but expect main action to be this
afternoon as storms initially develop over central NY by early
afternoon then push south into NE PA by late this afternoon into
early this evening. Only minor adjustments to grids were made
for today based on latest conditions and trends.

4 AM...A cold front will slide across the region late today.
Ahead of the front, thunderstorms will once again fire in a very
humid atmosphere depicted by PWATs between 1.60 and 1.90
inches.

Instability looks marginal for the afternoon, largely due to
a mid-level warm layer and ongoing precipitation keeping
temperatures down. However, 700 mb to 500 mb winds approach 40
knots, suggesting the potential for gusty winds in stronger
cells.

The trough axis slides into New England on Saturday. Northwest
flow will bring much needed drying conditions to NY and PA,
though a slight chance for a shower exists early in the day east
of I-81.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
400 AM update...

Weak ridging and quiet weather will be in place Sunday morning, but
this dry pattern will be short-lived as the next upper wave and
associated sfc front drop in from the nw and into the ern Great
Lakes Sunday afternoon with showers and thunderstorms expected. This
wave will move slowly ewd across NY and PA during the day Monday and
be capable of producing strong thunderstorms with gusty winds, hail
and heavy rain. Convective parameters will become more favorable
Monday afternoon as temperatures warm into the lower 80s with dew
points in the mid to upper 60s. Deep layer moisture will not be as
high as the end of this week...PWATs only around 1-1.5".

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
400 AM update...

Scattered showers and storms will be ongoing Monday night and slowly
taper off during the day Tuesday from west to east as the upper s/w
exits ewd along the New England coast. Weak upper level ridging
behind the system will combine with a drier air mass and induce
enough large scale suppression to keep weather conditions quiet
through Wed night. Another warm front is expected to lift e/newd
through the sern Great Lakes on Thursday with additional rounds of
showers and storms. Temperatures continue in the 80s during the day
and into the 60s at night.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Additional showers  and thunderstorms will affect the TAF sites this afternoon
into this evening and will generally bring visbys at least down
to IFR. In terms of timing, expect line of storms to affect
KSYR/KRME by mid afternoon and shortly thereafter for KITH/KELM.
KBGM/KAVP will likely not be affected until the late afternoon
- early evening time frame (after 20z) but will continue to see
some MVFR restrictions before then. In addition to heavy
rainfall, storms could affect TAF sites with locally strong
winds.

Showers/storms come to an end this evening but expect cig
restrictions overnight into Saturday morning. KRME/KITH/KBGM
will likely see IFR while remaining sites see low end MVFR.
These restrictions should lift by the end of the TAF period.

Outlook...

Saturday PM to Sunday morning...Mainly VFR though early morning
fog/visby restrictions will be possible at KELM early Sunday

Sunday afternoon and night...Chance of showers/storms with
associated restrictions.

Monday-Wednesday...some restrictions with showers and
thunderstorms.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch until 11 PM EDT this evening for PAZ038>040-
     043-044-047-048-072.
NY...Flash Flood Watch until 8 PM EDT this evening for NYZ009-
     015>018-022>025-036-037-044>046-055>057.
     Flash Flood Watch until 11 PM EDT this evening for NYZ062.

&&

SYNOPSIS...DJP
NEAR TERM...DJP/PCF
SHORT TERM...BJT
LONG TERM...BJT
AVIATION...DJP/PCF
Hazardous weather outlook, Jul 14, 11:41 AM EDT, 4 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
1141 AM EDT Fri Jul 14 2017

NYZ009-015>018-022>025-036-037-044>046-055>057-151545-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-
1141 AM EDT Fri Jul 14 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

In addition to the flash flood threat, there is the chance that some
of the thunderstorms expected this afternoon could become strong to
severe with damaging winds being the main threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

NYZ062-PAZ038>040-043-044-047-048-072-151545-
Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna-
Luzerne-Pike-Southern Wayne-
1141 AM EDT Fri Jul 14 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

A few thunderstorms today may produce strong winds and very heavy
downpours, possibly causing localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jul 14, 3:12 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
312 PM EDT FRI JUL 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     TSTM WND DMG     LEE CENTER              43.30N  75.52W
07/14/2017                   ONEIDA             NY   911 CALL CENTER

            TREE DOWN BLOCKING THE ROAD

&&

CJP
Local storm report, Jul 14, 3:21 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
321 PM EDT FRI JUL 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     TSTM WND DMG     FLOYD                   43.22N  75.35W
07/14/2017                   ONEIDA             NY   911 CALL CENTER

            TREE DOWN IN ROADWAY

&&

CJP
Special weather statement, Jul 14, 3:33 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Binghamton NY
333 PM EDT FRI JUL 14 2017

NYZ022>024-142000-
Steuben NY-Chemung NY-Schuyler NY-
333 PM EDT FRI JUL 14 2017

...STRONG THUNDERSTORM WILL AFFECT...SCHUYLER...NORTHWESTERN CHEMUNG
AND EAST CENTRAL STEUBEN COUNTIES UNTIL 400 PM EDT...

At 333 PM EDT, Doppler radar was tracking a strong thunderstorm over
Monterey, or 10 miles north of Corning, moving east at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Reading Center around 345 PM EDT.
  Watkins Glen and Millport around 350 PM EDT.
  Catharine and Montour Falls around 355 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4243 7720 4246 7669 4244 7669 4217 7678
      4217 7733
TIME...MOT...LOC 1933Z 260DEG 33KT 4231 7707

DJN
Special weather statement, Jul 14, 3:43 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Binghamton NY
343 PM EDT FRI JUL 14 2017

NYZ017-018-023-025-036-044-045-142015-
Onondaga NY-Chenango NY-Cortland NY-Southern Cayuga NY-Madison NY-
Schuyler NY-Tompkins NY-
343 PM EDT FRI JUL 14 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...EASTERN SCHUYLER...
SOUTHWESTERN MADISON...SOUTHEASTERN CAYUGA...CORTLAND...SOUTHEASTERN
ONONDAGA...TOMPKINS AND NORTHWESTERN CHENANGO COUNTIES UNTIL 415 PM
EDT...

At 343 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Nelson to near Homer to Reynoldsville.
Movement was southeast at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Homer and Cazenovia around 350 PM EDT.
  Cortland and Morrisville around 355 PM EDT.
  Truxton around 400 PM EDT.
  Virgil and McGraw around 405 PM EDT.
  Hamilton and Alpine around 410 PM EDT.
  Newfield and Solon around 415 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4246 7689 4248 7689 4255 7673 4255 7659
      4259 7664 4294 7586 4293 7544 4291 7544
      4259 7599 4225 7673 4246 7670 4245 7695
TIME...MOT...LOC 1943Z 308DEG 18KT 4288 7579 4267 7621 4245 7678

DJN
Local storm report, Jul 14, 3:46 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
346 PM EDT FRI JUL 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLOOD            CAMDEN                  43.34N 75.75W
07/14/2017                   ONEIDA             NY   TRAINED SPOTTER

            WATER PONDING KNEE DEEP ON STREETS AND
            PARKING AREAS IN THE VILLAGE.

&&

JAB
Special weather statement, Jul 14, 4:05 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Binghamton NY
405 PM EDT FRI JUL 14 2017

NYZ022>025-036-044-045-055-056-142045-
Steuben NY-Chemung NY-Chenango NY-Cortland NY-Madison NY-Schuyler NY-
Tioga NY-Broome NY-Tompkins NY-
405 PM EDT FRI JUL 14 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SOUTHEASTERN
SCHUYLER...NORTHWESTERN BROOME...SOUTHERN MADISON...CHEMUNG...
CORTLAND...NORTHERN TIOGA...EAST CENTRAL STEUBEN...TOMPKINS AND
NORTHWESTERN CHENANGO COUNTIES UNTIL 445 PM EDT...

At 405 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Erieville to near Dryden to near Hornby.
Movement was east at 25 mph.

Half inch hail and strong wind gusts will be possible with these
storms.

Strong thunderstorms will be near...
  Nelson and Dryden around 410 PM EDT.
  Cortland and Virgil around 415 PM EDT.
  Pierceville around 420 PM EDT.
  Southport and Lebanon around 425 PM EDT.
  Elmira and Hamilton around 430 PM EDT.
  Marathon and Earlville around 435 PM EDT.
  Sherburne and Poolville around 440 PM EDT.
  Brookfield and Erin around 445 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4254 7636 4279 7598 4279 7590 4284 7590
      4293 7576 4289 7544 4286 7543 4286 7524
      4243 7588 4205 7677 4219 7718
TIME...MOT...LOC 2005Z 284DEG 24KT 4282 7579 4253 7629 4221 7702

DJN

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 1:15 PM EDTSpecial Weather StatementBGMCayuga45 min
Jul 14, 1:25 PM EDTSevere Thunderstorm WarningBGMOneida65 min
Jul 14, 2:02 PM EDTSpecial Weather StatementBGMCayuga, Seneca43 min
Jul 14, 2:09 PM EDTAreal Flood AdvisoryBGMOneida2 hr
Jul 14, 2:24 PM EDTSevere Thunderstorm WarningBGMOneida66 min
Jul 14, 2:56 PM EDTSpecial Weather StatementBGMMadison49 min
Jul 14, 3:28 PM EDTSevere Thunderstorm WarningBGMOneida32 min
Jul 14, 3:33 PM EDTSpecial Weather StatementBGMSchuyler27 min
Jul 14, 3:38 PM EDTAreal Flood AdvisoryBGMOneida112 min
Jul 14, 3:43 PM EDTSpecial Weather StatementBGMCortland, Madison, Tompkins32 min
Jul 14, 4:05 PM EDTSpecial Weather StatementBGMChemung, Cortland, Madison, Tompkins40 min
Jul 14, 4:15 PM EDTAreal Flood AdvisoryBGMOneida60 min
Jul 14, 4:42 PM EDTAreal Flood AdvisoryBGMCortland, Tompkins2 hr
Jul 14, 4:54 PM EDTAreal Flood AdvisoryBGMOneida2 hr
Jul 14, 4:55 PM EDTAreal Flood WarningBGMCayuga3 hr
Jul 14, 4:55 PM EDTFlash Flood WarningBGMCortland, Tompkins2 hr
Jul 14, 5:04 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Cortland, Tioga41 min
Jul 14, 5:17 PM EDTFlash Flood WarningBGMBroome, Tioga118 min
Jul 14, 5:45 PM EDTFlash Flood WarningBGMChenango, Cortland2 hr
Jul 14, 5:46 PM EDTAreal Flood AdvisoryBGMBroome, Tioga3 hr
Jul 14, 6:10 PM EDTAreal Flood AdvisoryBGMChenango2 hr
Jul 14, 6:24 PM EDTSpecial Weather StatementBGMChenango36 min
Jul 14, 6:41 PM EDTSpecial Weather StatementBGMDelaware34 min
Jul 14, 6:54 PM EDTFlash Flood WarningBGMBroome81 min
Jul 14, 7:01 PM EDTAreal Flood WarningBGMCortland119 min
Jul 14, 7:49 PM EDTAreal Flood AdvisoryBGMDelaware116 min

Nearby

Severe Thunderstorm Warnings in New York, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.